Alabama, 2009

Flooding in Alabama, December 18, 2009

December 18, 2009 · NWS BMX · 2 events in 2 counties and zones

A low pressure system in the northern Gulf of Mexico brought some heavy rain to a portion of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A low pressure system in the northern Gulf of Mexico brought some heavy rain to a portion of Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 18, 6:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 18, 6:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST FRI DEC 18 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

GULF LOW CURRENTLY TRUCKING NEWD ACROSS NRN GULF JUST S OF MOUTH
OF MS RVR...MS/AL COAST...AND WILL CONTINUE NEWD INTO FL/GA DURING
THE DAY TODAY AND ON THE ATLANTIC COAST OVERNIGHT. MODERATE TO
HEAVY RAIN EXPECTED TO CONTINUE FOR MUCH OF THE MORNING ACROSS C
AL...THEN TAPER OFF FROM SW TO NE ACROSS THE AREA AS LOW MOVES
OUT. HAVE EXPANDED THE FLASH FLOOD WATCH TO MOST OF THE CWA TO
ACCOUNT FOR MORE WIDESPREAD HEAVY RAINFALL POTENTIAL. WITH TIGHT
GRADIENTS BREEZY CONDITIONS WILL REMAIN A POSSIBILITY. LATEST
GUIDANCE INDICATES THIS AREA WILL BE MAINLY ACROSS THE SRN C AL
COUNTIES...CLOSER TO LOW FOR THIS MORNING. HAVE ADJUSTED WIND
ADVISORY ACCORDINGLY. STILL NOT LOOKING FOR SEVERE WEATHER TO BE
MUCH OF A FACTOR AS THE LOW SHOULD STAY TO THE S...BUT INSTEAD A
COLD RAIN EVENT.

FRI NT WILL BE COOLER WITH NW FLOW AS THE SYSTEM EXITS...WITH ONLY
A CHANCE OF LINGERING RAIN NE SECTIONS THIS EVENING. MOISTURE WILL
BECOME LIMITED AT THIS TIME. MAIN UPPER LOW WILL DIG AND MOVE
ACROSS THE C/NE U.S. TODAY INTO SAT...BRINGING A COUPLE OF
IMPULSES ACROSS THE AREA FOR SAT/SAT NT. AGAIN...MOISTURE WILL
REMAIN SOMEWHAT LIMITED SAT/SAT NT...WITH ONLY A SLIGHT CHANCE OF A
LIGHT RAIN DURING THE DAY AND POSSIBLY SOME FLURRIES FOR SAT
NT BEFORE OUR UPPER SYSTEM COMPLETELY PULLS OUT TO OUR NE. NOT
EXPECTING MUCH IF ANY ACCUMULATION. IF ANY FROZEN PRECIPITATION
FALLS IT SHOULDNT BE A HAZARD OR MEASURABLE. LOOKING AT A BREAK
FOR SUN THRU TUE AS A REINFORCING SHOT OF COOL AIR MOVES THROUGH
THE FIRST PART OF THE WORK WEEK. AS WE MOVE INTO MID WEEK LOOKING
FOR HIGH PRESSURE TO WEAKEN AND OUR NEXT LOW PRESSURE SYSTEM WILL
MOVE ACROSS AL. MODELS ARE WARMER FOR MID WEEK PRECIPITATION SO
LESS LIKELY FOR WINTER WEATHER AND MORE LIKELY FOR STORMS. ONLY
HAVE RAIN IN AS FOR NOW...MAY NEED TO ADD TS TO GRIDS AS WE GET
CLOSER SINCE LOW MAY TRACK FURTHER ACROSS AREA. POST FRONTAL BY
THE END OF THE WEEK AND OUR EXTENDED TOWARD CHRISTMAS (CHRISTMAS
EVE)...CONFIDENCE IS LOWER AS MODELS TEND TO BE GENEROUS WITH
WRAP AROUND MOISTURE IN THE EXTENDED THEN TAKE IT AWAY. SO NOT
COUNTING ANY FLAKES TILL SOME I CAN SEE A LITTLE CONSISTENCY.

&&

.AVIATION...12Z TAF DISCUSSION.

LIGHT TO MODERATE RAINFALL WILL CONTINUE FOR ALL TAF SITES THIS
MORNING...AND WENT WITH PREVAILING MVFR TO IFR CEILINGS FOR MGM AND
TOI DUE TO LOW STRATUS THAT WILL PERSIST FOR MUCH OF THE DAY TODAY.
ELSEWHERE...CEILINGS AND VISIBILITIES WILL DROP FOR A PERIOD OF TIME
THIS MORNING ASSOCIATED WITH HEAVIER RAINFALL THAT WILL BE MOVING
OVER THE CENTRAL PORTIONS OF THE STATE...AND MVFR TO IFR CONDITIONS
CAN BE EXPECTED. AS THE HEAVIEST RAINFALL MOVES OFF TO THE NORTHEAST
OF THE AREA THIS AFTERNOON...WINDS WILL SHIFT AROUND TO THE NORTH
NORTHWEST...AND IFR STRATUS IS EXPECTED TO DEVELOP FOR ALL SITES
DURING THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  34  44  29  45 / 100  30  30  20  10
ANNISTON    47  34  45  28  46 / 100  20  20  20  10
BIRMINGHAM  47  34  47  29  47 / 100  20  20  20   0
TUSCALOOSA  52  36  48  30  50 /  90  10  10  10   0
CALERA      48  35  47  30  48 / 100  10  20  10   0
AUBURN      46  34  47  29  49 / 100  10  10  10   0
MONTGOMERY  51  38  50  30  52 / 100  10  10  10   0
TROY        51  37  50  29  52 / 100  10  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 18, 6:19 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 AM CST FRI DEC 18 2009

ALZ011>015-017>050-191219-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
619 AM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 3 INCHES OF
RAIN TO CENTRAL ALABAMA THROUGH NOON ON FRIDAY. LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
ALL OF CENTRAL ALABAMA...AND IS VALID UNTIL NOON ON FRIDAY.

WINDY CONDITIONS WILL ALSO DEVELOP IN ASSOCIATION WITH THE STRONG
LOW PRESSURE SYSTEM. SUSTAINED WINDS WILL INCREASE TO AROUND 15 MPH
WITH A FEW GUSTS OF 30 MPH POSSIBLE. THE BEST CHANCE FOR THESE
WINDY CONDITIONS WILL BE SOUTH OF A LINE FROM SELMA...TO MONTGOMERY
...TO AUBURN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME
RIVER STAGES WILL REMAIN ABOVE ACTION STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shelby

When
December 18, 9:00 AM CST to 12:00 PM CST
Where
Shelby County, 1.62 mi W of Columbiana to 1.09 mi W of Columbiana
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.181, -86.628

A prolonged period of rain caused a portion of AL-70 to become impassable due to high water, in the city of Columbiana.

Flood, Talladega

When
December 18, 9:00 AM CST to 12:00 PM CST
Where
Talladega County, 0.64 mi WNW of Mignon to 0.58 mi WNW of Mignon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.183, -86.261

A prolonged period of rainfall caused a portion of Alabama Avenue to become flooded, in the city of Sylacauga.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208707, 208708.